Using Oral Syringes Won't Necessarily Protect Against Inadvertent IV Injection of Oral Liquids
Problem: More and more we're hearing about incidents of inadvertent parenteral administration of liquid substances meant for feeding tubes. Patients who simultaneously have IV lines and small bore polyurethane nasogastric feeding (NG) tubes or percutaneously inserted gastric tubes in place are at risk. Unfortunately, as presently designed, these small bore tubes have distal ends that accommodate only parenteral luer connections. Therefore, in order to give medications, liquids must either be placed into parenteral syringes by nursing unit personnel, or else special tiny plastic luer adapters must be attached to the tips of otherwise incompatible oral syringes. The latter are often used by pharmacy to dispense liquid doses. In either circumstance, the danger is obvious. Earlier this month, we received a report about digoxin elixir given IV after a luer adapter was attached to a Baxa oral syringe. Also, the Bayer Pharmaceutical Division mailed a letter to practitioners nationwide about unintended IV administration of the contents of NimotopO (nimodipine) capsules, resulting in serious adverse consequences including hypotension, cardiovascular collapse, and cardiac arrest. The letter explained that in situations where the patient is unable to swallow this oral only medication, but has a nasogastric tube in situ, the contents of the capsule may be extracted into a syringe, given via the tube, and washed down with 30 mL of saline. However, in each of these cases, the drug was accidentally given IV rather than via NG tube.
Safe Practice Recommendations:
- Whenever a patient has an IV line in place, and simultaneously has any other type of non-IV tubing, a quality assurance process needs to be in place to assure that nurses label the distal ends of all catheters to help identify what tube or catheter is being accessed. This can help prevent accidents whenever tubing can be confused.
- Even with adapters, having pharmacy prepare doses in oral syringes is safer than drawing up medications extemporaneously on nursing units by placing oral liquids into parenteral syringes. However, the risk of inadvertent IV injection still exists whenever luer connectors are attached. To make these safer, the Baxa Corporation provides special labels which depict the word "ORAL" in giant upper case red text. If your pharmacy uses oral syringes, they should always use these labels, affixing them to the syringe plunger before they are dispensed since the syringe can't be used unless the label is first removed. This makes it hard for anyone to miss that the syringe is for oral use.
- Baxa makes both clear and amber colored (light protective) oral syringes. We recommend that amber syringes be used. This helps to set them apart from parenteral syringes which are clear - an additional layer of safety.
- Obviously, the sooner tubes and catheters are removed, the safer it is for the patient. Work with staff to get IV lines out as soon as possible, especially when patients simultaneously have feeding tubes in place. This can't always be done, but many patients still have IV lines in place when they aren't absolutely necessary.
- Nurses must review medication administration records before administering any medication. The route of administration is spelled out on the patient's MAR, and the additional mention of the proper route of administration may alert staff.
- There is a serious need for hospitals to consider this problem and work proactively to prevent accidents by educating staff and working together to evaluate equipment and develop standards. Feeding tubes and IV catheters should be as incompatible with one another as kerosene fuel lines are with gasoline tanks. If device manufacturers can't do this on their own, then FDA's Center for Devices and Radiological Health should take a leadership role.